Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 91, NWS Cleveland, OH

July 1, 2014Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 1, 2014, 10:19 PM EDT for Erie County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2014, 10:19 PM EDT (02:19 UTC)
Expired
Jul 1, 2014, 11:15 PM EDT
In force
56 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 131 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS51 KCLE 020219
SVRCLE
PAC049-020315-
/O.NEW.KCLE.SV.W.0091.140702T0219Z-140702T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1019 PM EDT TUE JUL 1 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 1115 PM EDT

* AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GIRARD...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ERIE...
  EDINBORO...
  WATERFORD...
  UNION CITY...
  CORRY...
  NORTH EAST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4227 7975 4201 7975 4201 7961 4200 7960
      4185 7961 4185 8033 4204 8033 4228 7977
      4228 7976
TIME...MOT...LOC 0220Z 257DEG 23KT 4195 8024

$$

KUBINA
3 follow-up statements
714 
WWUS51 KCLE 020239
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1039 PM EDT TUE JUL 1 2014

PAC049-020315-
/O.CON.KCLE.SV.W.0091.000000T0000Z-140702T0315Z/
ERIE PA-
1039 PM EDT TUE JUL 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 1038 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR WATERFORD...OR 11 MILES SOUTH OF ERIE...
MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
WATERFORD...UNION CITY...NORTH EAST...GIRARD...ERIE...EDINBORO AND
CORRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4227 7975 4201 7975 4201 7961 4200 7960
      4185 7961 4185 8033 4204 8033 4228 7977
      4228 7976
TIME...MOT...LOC 0240Z 262DEG 30KT 4197 8002

$$
846 
WWUS51 KCLE 020259
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1059 PM EDT TUE JUL 1 2014

PAC049-020315-
/O.CON.KCLE.SV.W.0091.000000T0000Z-140702T0315Z/
ERIE PA-
1059 PM EDT TUE JUL 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR EASTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 1058 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 7 MILES NORTH OF UNION CITY...OR 17 MILES
SOUTHEAST OF ERIE...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
WATERFORD...UNION CITY...NORTH EAST AND CORRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4227 7975 4201 7975 4200 7968 4201 7967
      4201 7963 4200 7960 4185 7961 4185 8012
      4208 8005 4228 7977 4228 7976
TIME...MOT...LOC 0259Z 262DEG 30KT 4199 7981

$$
542 
WWUS51 KCLE 020313
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1113 PM EDT TUE JUL 1 2014

PAC049-020324-
/O.EXP.KCLE.SV.W.0091.000000T0000Z-140702T0315Z/
ERIE PA-
1113 PM EDT TUE JUL 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ERIE COUNTY IN
NORTHWEST PENNSYLVANIA WILL EXPIRE AT 1115 PM EDT...

THE STORM THAT PROMPTED THE WARNING NO LONGER PRESENTS A SEVERE
WEATHER THREAT TO THE WARNING AREA.

LAT...LON 4227 7975 4201 7975 4200 7968 4201 7967
      4201 7963 4200 7960 4185 7961 4185 8012
      4208 8005 4228 7977 4228 7976
TIME...MOT...LOC 0314Z 262DEG 30KT 4201 7964

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:28 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 1, 8:28 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
828 PM EDT TUE JUL 1 2014

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH OF THE AREA THIS EVENING.  A SECOND
COLD FRONT WILL FOLLOW LATE WEDNESDAY OR EARLY THURSDAY. A LARGE
AREA OF CANADIAN HIGH PRESSURE WILL MOVE OVER THE AREA LATE IN THE
WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHOWERS AND THUNDERSTORMS ALONG THE NOSE OF THE UPPER LEVEL JET
STREAM CONTINUE TO PUSH NORTHEAST TOWARD THE AREA. UPDATING TO
ADD HIGHER POPS TO THE SOUTHEAST AND EASTERN PORTIONS OF THE
FORECAST AREA TO ACCOUNT FOR THIS ACTIVITY. ACTIVITY COULD WEAKEN
AFTER SUNSET AS WE LOSE DAY TIME HEATING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
COULD SEE SOME LINGERING SHOWERS IN THE EAST TOMORROW MORNING AS THE
THE TAIL END OF THE JET LIFTS NE OF THE AREA...THEN SHOULD SEE A
BREAK IN PRECIP FOR THE MIDDLE PART OF THE DAY.  SECONDARY COLD
FRONT STILL ON TRACK TO MOVE ACROSS THE AREA TOMORROW NIGHT.  SO
UNFORTUNATELY COULD WELL SEE SOME SCATTERED PRECIPITATION MOVE IN
FROM THE NORTHWEST TOMORROW EVENING.  IF LUCKY MAY HOLD OFF UNTIL
AFTER ANY FIREWORKS DISPLAYS.

UPPER LEVEL TROUGH SWINGS ACROSS THE AREA LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING.   LIMITED MOISTURE AND DYNAMICS SO FOR NOW WILL
JUST CONTINUE WITH CHANCE POPS.

BELOW NORMAL TEMPS RETURN AS THE CANADIAN HIGH PRESSURE SYSTEM MOVES
OVER THE AREA BY THE END OF THE WORK WEEK.  FRIDAY SHOULD BE MOSTLY
SUNNY AND COOL WITH TEMPS IN THE 70S AND LOW HUMIDITY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE RIDGE STILL DOMINATING THE WEATHER OVER THE FORECAST
AREA SATURDAY AND SUNDAY WITH MOSTLY DRY CONDITIONS AND PLENTY OF
SUNSHINE. SOME MOISTURE BEGINS TO PUSH INTO THE AREA SUNDAY NIGHT
AND MONDAY WITH A SMALL CHANCE OF PRECIPITATION. TEMPERATURES DURING
THIS PERIOD MILD AND NEAR NORMAL.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
PRECIP REMAINS JUST SOUTH AND SOUTHEAST OF THE AREA AND FOR THE
MOST PART SHOULD REMAIN THAT WAY. A FEW SHOWERS COULD AFFECT THE
EASTERN TAF SITES THIS EVENING BUT AFTER THAT EXPECT DRY WEATHER.
ANY CIGS OVERNIGHT SHOULD BE BRIEF AND VFR. DO EXPECT PATCHY MVFR
FOG TO DEVELOP AFTER MIDNIGHT. A SURFACE COLD FRONT WILL CROSS THE
AREA WEDNESDAY AND IS EXPECTED TO BE EAST OF THE AREA BY 18Z. A
FEW SHOWERS ARE POSSIBLE AS THIS FRONT MOVES THROUGH. SW FLOW WILL
BECOME LIGHT OVERNIGHT AND THEN WSW TO W AND GUSTY BEHIND THE COLD
FRONT.

OUTLOOK...AREAS OF NON VFR IN SHOWERS AND THUNDERSTORMS WED EVE.
SCATTERED SHRA MAINLY SNOWBELT LATER WED NIGHT INTO THU.

&&

.MARINE...
WINDS SOUTHWEST TO WEST AT 10 TO 20 KNOTS WILL TURN MORE WESTERLY
TONIGHT AS A WEAKENING COLD FRONT CROSSES THE LAKE BY THIS EVENING.
ANOTHER COLD FRONT WILL DROP SE ACROSS THE LAKE WEDNESDAY AND SHIFT
THE WINDS TO THE NORTHWEST BY WEDNESDAY NIGHT AT 10 TO 15 KNOTS.

WINDS SHOULD TURN MORE TO THE NORTH LATE THURSDAY INTO FRIDAY
THEN HIGH PRESSURE MOVES OVER THE LAKE FOR FRIDAY NIGHT INTO
SATURDAY YIELDING LIGHT NORTHERLY WINDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...LOMBARDY
SHORT TERM...DJB
LONG TERM...BC
AVIATION...KUBINA
MARINE...BC
Hazardous weather outlook, Jul 1, 3:25 PM EDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
325 PM EDT TUE JUL 1 2014

OHZ010>014-020>023-028>033-036>038-047-089-PAZ001>003-021930-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-
MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
325 PM EDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
THE GREATEST THREAT IS FOR DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-OHZ003-006>009-017>019-027-021930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
325 PM EDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:47 AM EDTAreal Flood AdvisoryCLECrawford6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.